PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

On finite groups of isometries of handlebodies in arbitrary dimensions and finite extensions of Schottky groups

Volume 230 / 2015

Mattia Mecchia, Bruno P. Zimmermann Fundamenta Mathematicae 230 (2015), 237-249 MSC: 57S17, 57S25, 57N16. DOI: 10.4064/fm230-3-2

Abstract

It is known that the order of a finite group of diffeomorphisms of a 3-dimensional handlebody of genus $g>1$ is bounded by the linear polynomial $12(g-1)$, and that the order of a finite group of diffeomorphisms of a 4-dimensional handlebody (or equivalently, of its boundary 3-manifold), faithful on the fundamental group, is bounded by a quadratic polynomial in $g$ (but not by a linear one). In the present paper we prove a generalization for handlebodies of arbitrary dimension $d$, uniformizing handlebodies by Schottky groups and considering finite groups of isometries of such handlebodies. We prove that the order of a finite group of isometries of a handlebody of dimension $d$ acting faithfully on the fundamental group is bounded by a polynomial of degree $d/2$ in $g$ if $d$ is even, and of degree $(d+1)/2$ if $d$ is odd, and that the degree $d/2$ for even $d$ is best possible. This implies analogous polynomial Jordan-type bounds for arbitrary finite groups of isometries of handlebodies (since a handlebody of dimension $d>3$ admits $S^1$-actions, there does not exist an upper bound for the order of the group itself).

Authors

  • Mattia MecchiaDipartimento di Matematica e Geoscienze
    Università degli Studi di Trieste
    34127 Trieste, Italy
    e-mail
  • Bruno P. ZimmermannDipartimento di Matematica e Geoscienze
    Università degli Studi di Trieste
    34127 Trieste, Italy
    e-mail

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image